Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 218, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jun 24, 2021, 5:51 PM MDT for Curry County, Quay County, New Mexico. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2021, 5:51 PM MDT (23:51 UTC)
- Expired
- Jun 24, 2021, 6:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Curry County, NM, Quay County, NM
The radar
The Cannon AFB radar (KFDX), 35 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 662 J/kg
- Mixed-layer CIN
- -380 J/kg
- Mixed-layer LCL
- 2406 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
472
WUUS55 KABQ 242351
SVRABQ
NMC009-037-250045-
/O.NEW.KABQ.SV.W.0218.210624T2351Z-210625T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
551 PM MDT Thu Jun 24 2021
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
Southeastern Quay County in east central New Mexico...
Northern Curry County in east central New Mexico...
* Until 645 PM MDT.
* At 551 PM MDT, a decaying thunderstorm was located 14 miles
southeast of Ragland, or 27 miles northwest of Clovis, moving
northeast at 30 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
San Jon, Grady, Broadview, Wheatland, Bellview and Forrest.
This includes Interstate 40 between Mile Markers 350 and 361.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3457 10353 3470 10368 3518 10342 3509 10309
3502 10304 3474 10304
TIME...MOT...LOC 2351Z 226DEG 26KT 3470 10354
HAIL...<.75IN
WIND...70MPH
$$
342 follow-up statements
851
WWUS55 KABQ 250022
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
622 PM MDT Thu Jun 24 2021
NMC009-037-250045-
/O.CON.KABQ.SV.W.0218.000000T0000Z-210625T0045Z/
Quay-Curry-
622 PM MDT Thu Jun 24 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN QUAY AND NORTHEASTERN CURRY COUNTIES...
At 622 PM MDT, a shower was located over Grady, or 30 miles
southeast of Tucumcari, moving northeast at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
San Jon, Grady, Broadview, Wheatland and Bellview.
This includes Interstate 40 between Mile Markers 350 and 361.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3467 10325 3484 10360 3518 10342 3509 10309
3502 10304 3474 10304
TIME...MOT...LOC 0022Z 226DEG 26KT 3486 10334
HAIL...<.75IN
WIND...60MPH
$$
34619
WWUS55 KABQ 250036
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
636 PM MDT Thu Jun 24 2021
NMC009-037-250046-
/O.EXP.KABQ.SV.W.0218.000000T0000Z-210625T0045Z/
Quay-Curry-
636 PM MDT Thu Jun 24 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN QUAY AND
NORTHEASTERN CURRY COUNTIES WILL EXPIRE AT 645 PM MDT...
The winds which prompted the warning have weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds are still possible.
LAT...LON 3467 10325 3484 10360 3518 10342 3509 10309
3502 10304 3474 10304
TIME...MOT...LOC 0036Z 226DEG 26KT 3491 10328
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 5:43 PM MDT, 8 minutes earlier.
Area forecast discussion, Jun 24, 5:43 PM MDT, 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 543 PM MDT Thu Jun 24 2021 .AVIATION... 00Z TAF CYCLE A few showers and thunderstorms remain west of the central mountain chain early this evening, but the majority of the thunderstorm activity has shifted over eastern NM. Any shower or thunderstorm will have the potential to produce wind gusts in excess of 50kts and blowing dust which may briefly reduce visibility. This activity is expected to largely diminish by 05Z. Friday will generally have less activity, except across far eastern NM where a few strong to severe thunderstorms will develop across far eastern NM. Otherwise, breezy westerly winds will prevail. Gusts between 20 and 25kts will be common. 34 && .PREV DISCUSSION...241 PM MDT Thu Jun 24 2021... .SYNOPSIS... Showers and storms will diminish this evening, with drier air moving across the area Friday. A few strong to severe storms are possible late Friday near the Texas and Oklahoma borders. A backdoor cold front will progress southwest across the region this weekend, bringing an end to the heat and a significant uptrend in showers and thunderstorms. Some storms may produce heavy rain with the potential for flash flooding, especially along and east of the central mountain chain. Daily rounds of showers and storms with below normal temperatures will be the story all of next week as the North American Monsoon comes a bit early this year. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)... The upper high is expected to elongate and weaken allowing flow aloft to turn more zonal into the evening hours tonight. A few lingering storms may persist and initiate as dry air from the west works to potentially destabilize in the presence of low and mid level moisture. Meanwhile, an amplified ridge of theta-e progs eastward from the central mts across the eastern plains and this in the presence of sfc convergence may cause a few isolated cells to pop up around east central NM before midnight. Brief downpours and erratic gusty winds are the primary threats. Convection is expected to diminish after midnight as dry air takes hold across the CWA. Drier conditions prevail on Friday but only for a brief period of time as a longwave trough begins to cut across the Rockies. This will kick off a backdoor front down eastern NM as a modest 300mb speed max drapes itself across the center of the state. This will create breezy to locally windy conditions across the central mts, adjacent highlands, and portions of the eastern plains. The trough axis pivots across the Desert Southwest Friday night as moisture falls in behind the front, with showers and thunderstorms favoring the extreme northern mts and portions of the northeast highlands and plains, merely a prelude to a potentially moisture-rich weekend. LONG TERM...(SATURDAY THROUGH THURSDAY)... The dominant upper high will be over the Pacific NW this weekend, with a longwave trough extending from the northern Great Plains across the southern Rockies into the Desert Southwest. The trough will push a backdoor cold front southwest across our area this weekend. The potential for severe storms this weekend should be limited to Saturday afternoon/evening from the Central Highlands to the South Central Mountains east to near the TX border as a Pacific trough approaches and is absorbed into the previously mentioned longwave trough. The NAM is advertising 0-6km bulk shear of 45-55kts across that area late Saturday, with modest instability. After we pass through Saturday evening, the primary threat will likely shift to flash flooding as PWATs continue to rise and storm motion slows with a weak upper low attempting to close off over the area. The backdoor cold front, aided by convective cold pools east of the central mountain chain, will result in a strong east canyon/gap winds into the Rio Grande and Upper Tularosa Valleys Saturday night into Sunday and again Sunday night into Monday. Moisture associated with the backdoor front will spread west to the AZ border by late Sunday and result in a round of showers and storms across drought- ravaged far western NM, bringing much-needed rainfall to locales such as Glenwood, Gallup and Farmington. The threat for flash flooding and excessive rainfall will continue for eastern portions of the area Sunday into Monday, especially for the south central mountains and southeast plains. The area from Ruidoso to Roswell may impacted by several rounds of storms with heavy rainfall from Saturday through Monday. A Flash Flood Watch will likely be required. The North American Monsoon will be in full-swing next week with an early onset, what we call the "Monsoon in June", albeit very late June. Our area will remain in a col most of the week, between the upper high centered over the northern Rockies and another positioned over the Gulf states. This means moisture will be here to stay, with daily rounds of daytime heating triggered convection. It also means that steering flow will be little to nil, which will increase the risk of locally heavy rainfall and flash flooding, especially on fresher burn scars. Both the 12Z GFS and ECMWF show the KABQ PWAT trending up to between 1-1.2" from mid to late week, which would be well above normal for late June and the first few days of July. Temperatures will be below normal, but will gradually trend up from mid to late next week. 12/11 && .FIRE WEATHER... Daily rounds of showers and thunderstorms may bring an early end to the fire season in northern and central New Mexico. After a round of afternoon and evening showers and thunderstorms today, things dry out temporarily on Friday. A speed max draped across the center of state will create breezy conditions across the central mountains and eastward during the day on Friday before a backdoor front begins its descent. The weekend brings cooler temperatures and an influx of moisture, the latter of which is expected to persist through the end of June and into early July. This pattern change is expected to bring appreciable rainfall to a vast majority of the forecast area. 12 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jun 24, 3:58 AM MDT, 13 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 358 AM MDT Thu Jun 24 2021 NMZ201>241-251100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 358 AM MDT Thu Jun 24 2021 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to isolated showers and thunderstorms will spread over northern and central New Mexico from the southwest and west today. Stronger storms will be capable of producing erratic wind gusts up to 50 mph, brief downpours, small hail, and cloud-to-ground lightning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Friday night through Saturday night, isolated strong to severe thunderstorms will be possible across the eastern plains. Saturday night through Sunday night, the potential exists for heavy rainfall from the south central mountains northeastward across the Caprock including Roswell and Clovis. Generally 1.5 to 2.5 inches of rain are expected with locally heavier amounts that could lead to flash flooding in urban areas and areas of complex terrain. Locally heavy rainfall is also expected farther north along the central mountain chain, with a risk of flash flooding below recent burn scars. Monday through the middle of next week, daily rounds of showers and thunderstorms will be capable of producing locally heavy rainfall along and east of the continental divide where there will be a risk of flash flooding below burn scars. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather and flash flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 44
In the hours before
Special weather statement, Jun 24, 2:37 PM MDT, 3 hours 14 minutes before
Special Weather Statement National Weather Service Albuquerque NM 237 PM MDT Thu Jun 24 2021 NMZ207-211-219>221-224-241-242100- West Central Highlands-San Agustin Plains and Adjacent Lowlands-Lower Rio Grande Valley-South Central Highlands-Sandia/Manzano Mountains Including Edgewood-Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 237 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA...VALENCIA... SOUTHEASTERN SANDOVAL...NORTH CENTRAL SOCORRO...BERNALILLO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 300 PM MDT... At 236 PM MDT, Doppler radar was tracking strong thunderstorms along a broken line extending from 18 miles west of Paradise Hills to near San Acacia. Movement was northeast at 45 mph. Half inch hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo, Belen, Los Ranchos De Albuquerque, Bosque Farms and Peralta. This includes the following highways... Interstate 40 between Mile Markers 129 and 168. Interstate 25 between Mile Markers 154 and 243. Highway 550 between Mile Markers 1 and 17. Highway 60 between Mile Markers 166 and 193. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3555 10656 3430 10637 3409 10699 3530 10720 TIME...MOT...LOC 2036Z 239DEG 37KT 3514 10702 3422 10686 CA
Special weather statement, Jun 24, 3:12 PM MDT, 2 hours 39 minutes before
Special Weather Statement National Weather Service Albuquerque NM 312 PM MDT Thu Jun 24 2021 NMZ211-218>222-224-242145- Santa Fe Metro Area-Lower Rio Grande Valley-Estancia Valley-South Central Highlands-Sandia/Manzano Mountains Including Edgewood-Jemez Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 312 PM MDT Thu Jun 24 2021 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN VALENCIA...SOUTHEASTERN SANDOVAL...SOUTHWESTERN SANTA FE...NORTHEASTERN SOCORRO...BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES UNTIL 345 PM MDT... At 312 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from near Santa Ana Pueblo to near Manzano Mountain State Park. Movement was east at 45 mph. Wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Albuquerque, Rio Rancho, Valencia, Los Lunas, Corrales, Bernalillo, Belen, Los Ranchos De Albuquerque, Bosque Farms and Edgewood. This includes the following highways... Interstate 40 between Mile Markers 147 and 195. Interstate 25 between Mile Markers 197 and 270. Highway 550 between Mile Markers 1 and 28. Highway 60 between Mile Markers 171 and 185, between Mile Markers 189 and 191, and between Mile Markers 193 and 220. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3572 10616 3449 10597 3437 10674 3554 10690 TIME...MOT...LOC 2112Z 252DEG 40KT 3539 10653 3452 10639 34
Local storm report, Jun 24, 4:07 PM MDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND GST 1 SSE CLINES CORNERS 35.00N 105.66W
06/24/2021 M62 MPH TORRANCE NM ASOS
KCQC ASOS.
&&
EVENT NUMBER ABQ202102387
JLSLocal storm report, Jun 24, 4:10 PM MDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 PM NON-TSTM WND GST 3 NNE LA CIENEGA 35.60N 106.11W
06/24/2021 M59 MPH SANTA FE NM ASOS
KSAF ASOS.
&&
EVENT NUMBER ABQ202102388
JLSSpecial weather statement, Jun 24, 4:39 PM MDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
439 PM MDT Thu Jun 24 2021
NMZ234>236-242315-
Roosevelt County-Curry County-Quay County-
439 PM MDT Thu Jun 24 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROOSEVELT...SOUTH
CENTRAL QUAY AND SOUTHWESTERN CURRY COUNTIES UNTIL 515 PM MDT...
At 439 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Tolar, or 25 miles east of Fort Sumner, moving
northeast at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Melrose and Mcalister.
This includes Highway 60 between Mile Markers 349 and 362.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches your area, take shelter in a sturdy
building.
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3436 10378 3449 10395 3456 10395 3482 10370
3454 10337
TIME...MOT...LOC 2239Z 240DEG 26KT 3448 10379
34Local storm report, Jun 24, 5:35 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
535 PM MDT THU JUN 24 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND GST 6 NE LAS VEGAS 35.66N 105.14W
06/24/2021 M71 MPH SAN MIGUEL NM ASOS
KLVS ASOS.
&&
EVENT NUMBER ABQ202102389
JLSThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 2:37 PM MDT | Special Weather Statement | ABQ | Bernalillo, Valencia | 23 min |
| Jun 24, 3:12 PM MDT | Special Weather Statement | ABQ | Bernalillo | 33 min |
| Jun 24, 3:47 PM MDT | Dust Storm Advisory | ABQ | Sandoval, San Miguel, Santa Fe | 28 min |
| Jun 24, 3:59 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel, Torrance | 46 min |
| Jun 24, 4:04 PM MDT | Dust Storm Advisory | ABQ | San Miguel, Santa Fe, Torrance | 41 min |
| Jun 24, 4:39 PM MDT | Special Weather Statement | ABQ | Curry | 36 min |
| Jun 24, 4:45 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Quay, Roosevelt | 60 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.